Iowa, 2013

Drought in Iowa, March 1 to 31, 2013

March 1 to 31, 2013 · NWS FSD · 11 events in 11 counties and zones

Drought conditions continued over all of northwest Iowa in March. Though precipitation was near normal, due mainly to one snowstorm, drought was still rated severe to exceptional over all of the area.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Drought conditions continued over all of northwest Iowa in March. Though precipitation was near normal, due mainly to one snowstorm, drought was still rated severe to exceptional over all of the area. There continued to be a lack of soil moisture as winter approached its end, since even normal winter precipitation is low compared to the warmer seasons. Also, the frozen ground forced runoff of what precipitation and snowmelt there was. There was little noted in the way of new effects of the drought, with the dry conditions giving a poor outlook for the Spring and Summer, including the winter wheat crop, which was also affected by poor germination conditions in the dry fall. Water restrictions continued to be few because of the low water usage, but the area was deemed vulnerable to even marginally dry weather if it developed in the spring and summer. Some effect was noted on livestock, although the majority of the livestock was in good condition despite persistent feed shortages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 28, 10:36 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Feb 28, 10:36 PM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1036 PM CST THU FEB 28 2013

.DISCUSSION.../ISSUED AT 939 PM CST/
INTERESTING TONIGHT TO WATCH THE BACK EDGE OF THE LOWER CLOUDS
ADVECTING FAIRLY AGGRESSIVELY SOUTHWESTWARD THROUGH MINNESOTA...
EVEN VISIBLE THROUGH THE CIRRUS SHIELD ON THE VISFOG IMAGERY. AT
CURRENT PACE...CLEARING LOWER CLOUDS WOULD REACH KMML AROUND 11PM...
AND TOWARD THE KFSD AREA SHORTLY AFTER 09Z. WILL BE A FAIR DEGREE OF
HIGHER CLOUDS HOLDING ON IN THE EASTERN HALF OF THE AREA...BUT MAY
THIN ENOUGH TO ALLOW JUST A BIT MORE COOLING AS LONG AS WINDS EASE A
BIT. WESTERN EDGE ERODED AWAY RIGHT TO THE WESTERN BOUNDARY OF CWA...
BUT DEVELOPING EASTERLY COMPONENT AND LIKELY DEVELOPMENT OF SOME
ADDITIONAL STRATUS/FOG ALONG THE CLEARING BOUNDARY SHOULD KEEP
CLOUDS IN STRONG INTO THE NEXT MORNING. TEMPS APPEAR LARGELY ON
TRACK...AND WHILE DID SLOW UP THE COOLING TREND A BIT...WILL
PROBABLY CATCH UP TO EARLIER FORECAST MOST AREAS IN A FEW HOURS...
ESPECIALLY WHERE LOWER CLOUDS PUSH OUT FROM THE NORTH/NORTHEAST AS
THE NIGHT PROGRESSES.

ALSO...EARLIER ADDED IN SPOTTY LIGHT FLURRIES MAINLY ALONG THE I29
CORRIDOR AND EASTWARD INTO SW MN AND NW IA...BUT AREA WORKING
SOUTHWARD AND STARTING TO DIMINISH AT LATE EVENING.  /CHAPMAN

&&

.AVIATION.../FOR THE 06Z TAF ISSUANCE/
MVFR CEILINGS AT START OF FORECAST PERIOD WILL GRADUALLY BECOME VFR
FROM NORTHEAST TO SOUTHWEST DURING THE NIGHT AND INTO FRIDAY MORNING
AS DRIER AIR IN THE LOW LEVELS ACROSS MINNESOTA SCOURS OUT THE
STRATUS ACROSS THE REGION.

&&

.PREV DISCUSSION.../ISSUED AT 255 PM CST/
STRATUS REMAINS ABUNDANT ACROSS THE AREA LATE THIS AFTERNOON...AND
EXPECT THIS TO REMAIN THE CASE THROUGH MOST OF THE NIGHT. MODELS DO
SHOW SOME DRIER AIR WORKING SOUTHWARD INTO THE NORTHEAST PARTS OF
THE FORECAST AREA BY LATE TONIGHT...AND NORTHERN EDGE OF STRATUS IN
NORTHERN MINNESOTA IS MAKING SOME SOUTHWARD PROGRESS...SO AT LEAST
PARTIAL CLEARING INTO THE NORTHEAST CWA IS POSSIBLE BY DAYBREAK.
WILL HANG ONTO COOLER LOW TEMPERATURES THERE ON THE CHANCE THAT
CLOUDS DO BREAK SOME. OTHERWISE THINK THE WIDESPREAD STRATUS WILL
HOLD TEMPERATURES UP MUCH OF THE NIGHT AND RAISED LOWS CLOSER TO
SOME OF THE WARMER GUIDANCE...SIMILAR TO BUT JUST A LITTLE COOLER
THAN THIS MORNING GIVEN SLIGHTLY COOLER LOW LEVEL AIR MASS. LIKEWISE
HIGHS TOMORROW WILL BE SLIGHTLY COOLER THAN TODAY FOR MOST OF THE
FORECAST AREA...THOUGH DO ANTICIPATE MORE SUNSHINE WORKING INTO AT
LEAST EASTERN PARTS OF THE AREA BY MIDDAY AS THE PUSH OF DRIER AIR
CONTINUES TO MAKE ITS WAY SOUTHWARD THROUGH MN/IA. LESS CONFIDENCE
IN STRATUS CLEARING ACROSS THE WEST...THOUGH MODEL AGREEMENT IS FAIR
IN SHOWING LOW LEVEL MOISTURE BECOMING MORE SHALLOW...SO WILL TREND
TOWARD A BIT MORE SUNSHINE THROUGH THE AFTERNOON ACROSS THE WEST AS
WELL.

THERE IS SOME UNCERTAINTY IN HOW MUCH CLOUDS WILL CONTINUE TO
DECREASE FRIDAY NIGHT AHEAD OF NEXT BATCH OF WARM ADVECTION MIDDLE
CLOUDS APPROACHING FOR SATURDAY. WHILE IT COULD GO FAIRLY
CLEAR...WITH LINGERING HIGH LEVEL MOISTURE AND A RAPID ADVANCE LATE
OF THOSE MIDDLE CLOUDS...HAVE NOT GONE REAL CLEAR AT THIS TIME.
STILL...WITH THE SNOW COVER CONTINUING...FIGURE TEMPERATURES WILL
COOL A LITTLE MORE THAN WHAT GUIDANCE SHOWS. THOSE MIDDLE CLOUDS
WILL PASS SATURDAY...WITH LITTLE LIFT TO BRING ANY LIGHT
PRECIPITATION. AFTER AN EVEN LESS DRAMATIC CLOUD DECREASE SATURDAY
NIGHT...WITH MODELS SHOWING SOME LINGERING MID LEVEL MOISTURE...AND
WITH MILDER LOW TEMPERATURES THAN FRIDAY NIGHT...THE CANADIAN SYSTEM
BITING INTO THE ROCKIES RIDGE WILL APPROACH SUNDAY. DESPITE THE
INCREASE IN MID LEVEL MOISTURE SUNDAY...THE DRYNESS OF THE AIR
SHOULD KEEP PRECIPITATION FROM REACHING THE SURFACE UNTIL AFTER 00Z
MONDAY. IN THE MILDER AIR...HIGH TEMPERATURES SHOULD VARY FROM
AROUND FREEZING FAR NORTHEAST TO CLOSE TO 50 IN GREGORY COUNTY FAR
SOUTHWEST...DESPITE THE CLOUD THICKENING.

SUNDAY NIGHT THROUGH MONDAY NIGHT IS THE TIME PERIOD WHEN THIS
SYSTEM COULD BRING PRECIPITATION TO THE AREA. BETWEEN THE
NORTHWEST/SOUTHEAST TRACK...THE MIDDLING SIZE OF THE SYSTEM...AND A
START WITH RELATIVELY DRY AIR...SIGNIFICANT SNOW IF IT FALLS WILL
LIKELY BE IN A PRETTY NARROW BAND...AND THERE COULD BE SOME RAIN
FREEZING RAIN OR SLEET AT THE START SUNDAY NIGHT INTO MONDAY. THE EC
IN PARTICULAR DEPICTS THE SYSTEM SPLITTING INTO TWO CENTERS...AND
THE BACK/NORTHWEST LOBE ROTATING AROUND THE OTHER MONDAY NIGHT. IF
THIS HAPPENS THE DECENT SNOW BAND WILL PROBABLY STILL BE NARROW BUT
COULD LAST LONGER AND RESULT IN HEAVIER MAXIMUM ACCUMULATIONS. FOR
NOW WILL GO WITH THE FASTER MODELS AND KEEP LINGERING PRECIPITATION
OUT OF MENTION FOR TUESDAY. MORE IMPORTANTLY IS THE LOCATION OF THE
MAXIMUM NORTHWEST TO SOUTHEAST PRECIP/SNOW BAND...WHICH THE GFS AND
EC HAVE AT THE SOUTHWEST AND NORTHEAST CORNERS OF OUR AREA
RESPECTIVELY. WILL BROAD BRUSH THE PRECIPITATION THREAT FOR
NOW...KEEPING THE POPS AT HIGH CHANCE LEVELS MONDAY AND MONDAY
NIGHT. THIS SYSTEM IS NOT A COVERALL LIKE THE ONE THAT GOT US LAST
WEEK...BUT AS WE GET CLOSE WE WILL BE ABLE TO BETTER ANTICIPATE THE
PRECIP BAND LOCATION AND ADJUST THE FORECAST ACCORDINGLY.

ASSUMING THE SYSTEM HAD MOVES SOUTHEAST OF THE AREA BY TUESDAY...THE
TUESDAY THROUGH THURSDAY PERIOD SHOULD BE DRY AND MODESTLY COLD
TURNING WARMER...ALTHOUGH THE EC TRIES TO BRING PRECIPITATION UP
NEAR THE END OF THAT TIME PERIOD. IN ANY EVENT...THE WARMING COULD
BRING SOME NOTABLE SNOWMELT.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Feb 28, 4:21 AM CST, 19 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0421 AM CST THU FEB 28 2013

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0421 AM CST THU FEB 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A PERIOD OF SNOW IS BECOMING INCREASINGLY POSSIBLE SOMETIME
SUNDAY NIGHT INTO MONDAY NIGHT ACROSS THE REGION. STAY TUNED FOR
FUTURE UPDATES...AS THE POTENTIAL EXISTS FOR LIGHT TO MODERATE
SNOW ACCUMULATIONS OVER PORTIONS OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 drought. Local standard time, as filed.

Drought, Buena Vista

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Buena Vista forecast zone
Reported by
Drought Monitor
Coordinates
42.736, -95.151 (the zone’s center; the record gives no point)

Long term dry soil conditions continued in March, with runoff over frozen ground leaving soil moisture conditions very dry, despite near normal precipitation. Few new effects were noted, though the dry conditions coming out of winter were expected to immediately affect the winter wheat crop, as they had affected germination in the fall. Seasonally low water usage resulted in few other new effects. The main problem, aside from winter livestock feed, was the poor outlook for the spring and summer, which were expected to be extremely sensitive to dry weather.

Drought, Cherokee

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Cherokee forecast zone
Reported by
Drought Monitor
Coordinates
42.736, -95.624 (the zone’s center; the record gives no point)

Long term dry soil conditions continued in March, with runoff over frozen ground leaving soil moisture conditions very dry, despite near normal precipitation. Few new effects were noted, though the dry conditions coming out of winter were expected to immediately affect the winter wheat crop, as they had affected germination in the fall. Seasonally low water usage resulted in few other new effects. The main problem, aside from winter livestock feed, was the poor outlook for the spring and summer, which were expected to be extremely sensitive to dry weather.

Drought, Clay

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Clay forecast zone
Reported by
Drought Monitor
Coordinates
43.083, -95.151 (the zone’s center; the record gives no point)

Long term dry soil conditions continued in March, with runoff over frozen ground leaving soil moisture conditions very dry, despite near normal precipitation. Few new effects were noted, though the dry conditions coming out of winter were expected to immediately affect the winter wheat crop, as they had affected germination in the fall. Seasonally low water usage resulted in few other new effects. The main problem, aside from winter livestock feed, was the poor outlook for the spring and summer, which were expected to be extremely sensitive to dry weather.

Drought, Dickinson

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Dickinson forecast zone
Reported by
Drought Monitor
Coordinates
43.378, -95.151 (the zone’s center; the record gives no point)

Long term dry soil conditions continued in March, with runoff over frozen ground leaving soil moisture conditions very dry, despite near normal precipitation. Few new effects were noted, though the dry conditions coming out of winter were expected to immediately affect the winter wheat crop, as they had affected germination in the fall. Seasonally low water usage resulted in few other new effects. The main problem, aside from winter livestock feed, was the poor outlook for the spring and summer, which were expected to be extremely sensitive to dry weather.

Drought, Ida

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Ida forecast zone
Reported by
Drought Monitor
Coordinates
42.387, -95.513 (the zone’s center; the record gives no point)

Long term dry soil conditions continued in March, with runoff over frozen ground leaving soil moisture conditions very dry, despite near normal precipitation. Few new effects were noted, though the dry conditions coming out of winter were expected to immediately affect the winter wheat crop, as they had affected germination in the fall. Seasonally low water usage resulted in few other new effects. The main problem, aside from winter livestock feed, was the poor outlook for the spring and summer, which were expected to be extremely sensitive to dry weather.

Drought, Lyon

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Lyon forecast zone
Reported by
Drought Monitor
Coordinates
43.381, -96.210 (the zone’s center; the record gives no point)

Long term dry soil conditions continued in March, with runoff over frozen ground leaving soil moisture conditions very dry, despite near normal precipitation. Few new effects were noted, though the dry conditions coming out of winter were expected to immediately affect the winter wheat crop, as they had affected germination in the fall. Seasonally low water usage resulted in few other new effects. The main problem, aside from winter livestock feed, was the poor outlook for the spring and summer, which were expected to be extremely sensitive to dry weather.

Drought, O'Brien

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
O'Brien forecast zone
Reported by
Drought Monitor
Coordinates
43.084, -95.625 (the zone’s center; the record gives no point)

Long term dry soil conditions continued in March, with runoff over frozen ground leaving soil moisture conditions very dry, despite near normal precipitation. Few new effects were noted, though the dry conditions coming out of winter were expected to immediately affect the winter wheat crop, as they had affected germination in the fall. Seasonally low water usage resulted in few other new effects. The main problem, aside from winter livestock feed, was the poor outlook for the spring and summer, which were expected to be extremely sensitive to dry weather.

Drought, Osceola

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Osceola forecast zone
Reported by
Drought Monitor
Coordinates
43.379, -95.624 (the zone’s center; the record gives no point)

Long term dry soil conditions continued in March, with runoff over frozen ground leaving soil moisture conditions very dry, despite near normal precipitation. Few new effects were noted, though the dry conditions coming out of winter were expected to immediately affect the winter wheat crop, as they had affected germination in the fall. Seasonally low water usage resulted in few other new effects. The main problem, aside from winter livestock feed, was the poor outlook for the spring and summer, which were expected to be extremely sensitive to dry weather.

Drought, Plymouth

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Plymouth forecast zone
Reported by
Drought Monitor
Coordinates
42.738, -96.214 (the zone’s center; the record gives no point)

Long term dry soil conditions continued in March, with runoff over frozen ground leaving soil moisture conditions very dry, despite near normal precipitation. Few new effects were noted, though the dry conditions coming out of winter were expected to immediately affect the winter wheat crop, as they had affected germination in the fall. Seasonally low water usage resulted in few other new effects. The main problem, aside from winter livestock feed, was the poor outlook for the spring and summer, which were expected to be extremely sensitive to dry weather.

Drought, Sioux

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Sioux forecast zone
Reported by
Drought Monitor
Coordinates
43.083, -96.178 (the zone’s center; the record gives no point)

Long term dry soil conditions continued in March, with runoff over frozen ground leaving soil moisture conditions very dry, despite near normal precipitation. Few new effects were noted, though the dry conditions coming out of winter were expected to immediately affect the winter wheat crop, as they had affected germination in the fall. Seasonally low water usage resulted in few other new effects. The main problem, aside from winter livestock feed, was the poor outlook for the spring and summer, which were expected to be extremely sensitive to dry weather.

Drought, Woodbury

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Woodbury forecast zone
Reported by
Drought Monitor
Coordinates
42.390, -96.045 (the zone’s center; the record gives no point)

Long term dry soil conditions continued in March, with runoff over frozen ground leaving soil moisture conditions very dry, despite near normal precipitation. Few new effects were noted, though the dry conditions coming out of winter were expected to immediately affect the winter wheat crop, as they had affected germination in the fall. Seasonally low water usage resulted in few other new effects. The main problem, aside from winter livestock feed, was the poor outlook for the spring and summer, which were expected to be extremely sensitive to dry weather.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 440966, 440967, 440968, 440969, 440970, 440971, 440972, 440973, 440974, 440975, 440976.